'Blood clot' death woman told 'have spa', inquest hears
A woman who died from a blood clot five months after taking the combined contraceptive pill, had reported breathing difficulties and leg pain to her GP, an inquest heard.
Charlotte Foster, from Telford, died in January after a thrombosis caused a "massive" embolism in her lungs.
A GP who saw her three weeks before noted no signs of thrombosis.
Miss Foster's mother told the coroner the GP thought the problem was "mechanical" and recommended a massage.
The 23 year old died in hospital three days after collapsing at her workplace.
Celia Foster told the inquest at Shropshire Coroner's Court, her daughter had heart palpitations and had messaged her family on New Year's Eve to say her ribs hurt and that she could not lie down or breathe properly.
She said she accompanied her daughter to an appointment with GP Sunil Simon at his practice in Newport on 4 January.
She said her daughter was angry after the consultation, as he "did not seem to listen to her" and suggested she go for a massage or a spa day, despite her complaining of leg and back pain and tightness in her chest.
In his evidence to the hearing, Dr Simon said he had "no concerns" during the appointment that Miss Foster had been suffering from a pulmonary embolism.
"When I observed Miss Foster during that day, I did not note any signs of respiratory distress or shortness of breath. She did not display any signs of a pulmonary embolism of a deep vein thrombosis," he said.
Miss Foster went into cardiac arrest at work and died at Telford's Princess Royal Hospital on 25 January.
'No side effects'
She had been given a three-month prescription of Dianette as a contraceptive and to combat acne in August 2015, having advised her GP of a family history of pulmonary embolism and breast cancer.
She then returned to see a different GP at her surgery in Newport in October and was given a continuing prescription for the drug, having reported no side effects.
Dr Nigel Tuft, a consultant at the Princess Royal Hospital, told the hearing that CT scans had shown she was not suffering from any tumours likely to have caused the pulmonary embolism.
He said he had multiple discussions with her family following her death, and had concluded her only risk factor was that she was taking the oral contraceptive.
Dr Tuft told the inquest: "The most likely site for the pulmonary embolism to arise is in the veins of the pelvis and the upper leg. These can cause no symptoms whatsoever or they can cause symptoms or deep vein thrombosis."
Shropshire coroner, John Ellery, is due to return his conclusion on Miss Foster's death next week.